Maine, 2022

Flood in Maine, April 10 to 11, 2022

April 10 to 11, 2022 · NWS CAR · 1 event in 1 county or zone

during the early morning hours of the 10th. Minor flooding developed upriver from the jam which impacted Gardner Creek Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed in the vicinity of Donnelly Island and Donnelly Brook...on the Aroostook River...during the early morning hours of the 10th. Minor flooding developed upriver from the jam which impacted Gardner Creek Road. Another ice jam developed near Chruchill and Bull Islands...in the vicinity of Crouseville...that afternoon. Flooding from this ice jam impacted Washburn Road with minor flooding. The ice jams released during the early afternoon of the 11th allowing river levels to fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 9, 11:46 PM EST, 14 minutes earlier.

Area forecast discussion, Apr 9, 11:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1246 AM EDT Sun Apr 10 2022

.SYNOPSIS...
Low pressure will cross the region overnight. Upper level low
pressure crosses the region Sunday. High pressure from the west
approaches Monday then slowly crosses the region Monday night. A
weak low will cross the region Tuesday. High pressure will
build into the region Tuesday night into Wednesday, then move
east on Thursday.
&&

.NEAR TERM /THROUGH TODAY/...
Update...
Surface low pressure will cross the region overnight, while an
upper level low approaches from the west. Rain will taper to
rain showers across northern areas overnight, possibly mixed
with snow showers across northwest areas where up to an inch of
snow is possible. Mostly cloudy skies are expected Downeast.
Have also included patchy fog across the forecast area
overnight. Low temperatures will range through the 30s north, to
the upper 30s Downeast. Have also updated to adjust for current
conditions along with overnight temperatures, clouds and
precipitation types/chances.

Previous Discussion...
There is plenty of low level moisture arriving that will ensure
cloudy conditions Sunday. The unique aspect to this event is
that as the shortwave slowly moves through the state tonight,
the broad upper trough will shift eastward and move over the
area Sunday. This means showery weather stays over the area
tomorrow. The worst of it will be in northern zones where cool
and showery weather continues all of Sunday and highs will only
reach the lower 40s. Although upper levels are cold, boundary
layer conditions will ensure rain is the dominant P-type except
in high terrain. Mt Katahdin might pick up a few inches of snow
tonight into Sunday. For Sunday afternoon, the surface low will
move just far enough eastward to ensure some downsloping and
clearing for Bangor and vicinity. In these locations, afternoon
highs will climb into the low to mid 50s. The tradeoff will be
gusty NW winds for areas such as Bangor and Greenville in the
afternoon. Gusts may reach over 25 mph.
&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Lingering lgt rn/sn shwrs across msly Nrn/Ern areas should end
by late Sun Ngt with sn shwrs prevailing late at ngt when blyr
temps are coolest. Even where all sn shwrs do occur, fcst light
QPF and low sn ratios will keep any slushy sn accums very lgt
and msly on non-road sfcs. Rn/sn shwrs should have exited Nrn
ptns of the FA by Mon as the upper trof moves E of the FA with
msly cloudy skies giving way to partial sunshine across the N
Mon aftn and ptly to msly sunny skies Cntrl and Downeast areas
with slightly warmer aftn high temps than Sun.

Long range models for Mon Ngt thru Tue are now opposite than
what they were showing ystdy this tm with the s/wv - weak
sfc low movg E from the Great Lks, in that they are more
progressive, with this system having some warm advc precip as it
apchs our FA late Mon Ngt and crossing the FA on Tue as it
weakens. Subsequently, fair skies Mon Eve and erly ovrngt low
temps will be followed by a quick increase in cldnss, with lgt
precip entering far Wrn areas by daybreak Tue. Temps will still
be cold enough across the NW for precip to begin as lgt sn, with
less than an inch of accum xpctd before rising temps chg precip
to rn there by late Tue morning. Further E across Nrn areas,
precip will begin as a lgt mix of rn/sn later in the morn with
little if any accum, then transition to lgt rn by midday as
temps rise quickly with weak llvl warm advcn. Cntrl and Downeast
areas will begin as lgt rn. With the system losing organization
as it crosses the FA, the precip shield should break up into
sct rn shwrs. In fact, skies may partially clr faster than we
show by mid to late aftn, where temps will make up ground to
reach highs of mid 40s far N to mid 50s Downeast.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Long range blended model guidance for Tue Ngt thru Wed look to
be mainly fair and dry attm. Temps will be at to a little abv
normal this tm pd, with potentially more sig abv normal temps
across Cntrl/Downeast areas. Long range blended model guidance
then brings the next chc of rn from whats left of a strong low
from the Nrn Plains to the FA beginning late Thu ngt and contg
into Fri Ngt. Blended guidance conts not leaning on the still
very progressive 12z dtmnstc GFS solution for onset tmg, which
is about 12 to 24 hrs faster with this low than the 12z dtmnstc
CanGem and ECMWF model solutions. However, given the chg of tmg
for Tue's system, some caution must be given with onset/ending
of the late week/erly weekend system. Max PoPs with the core of
this event, currently depicted in Fri aftn/eve tm frame, have
been increased to low likely attm with sig rnfl possible, but
not looking especially heavy at this tm. Rn should taper to sct
shwrs later Fri ngt into Sat, with cont'd cldy, breezy, and
unsettled conditions.
&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR/MVFR, occasional IFR, conditions overnight. Rain
tapering to rain showers north, possibly mixed with snow
showers across northwest areas. Patchy fog overnight. Conditions
improving to VFR at KBHB in the morning, and to MVFR-VFR at
KBGR. MVFR/IFR at the northern terminals will persist Sunday,
but may improve late in the day at KHUL. Variable winds around
10 knots overnight, with a NW wind increasing at KBGR and KBHB
with gusts up to 25 kt late. West/northwest winds 10 to 15 knots
with gusts up to 20 knots Sunday.

SHORT TERM: Sun Ngt...Nrn TAF sites MVFR clgs with ocnl MVFR
vsbys in rn/sn shwrs. Downeast TAF sites low VFR clgs. Lgt to
mdt NW winds.

Mon...All TAF sites VFR (low VFR clgs Nrn TAF sites during the
day Mon). Mdt NW winds.

Mon Ngt...All TAF sites VFR with lgt winds.

Tue Morn - Tue Erly Aftn...all TAF sites MVFR clgs with ocnl lgt
rn/rn shwrs. May briefly begin as a lgt sn-rn mix KPQI nwrd. Lgt
winds.

Tue Late Aftn - Thu...all TAF sites VFR. Lgt Winds.
&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels
overnight through Sunday.

SHORT TERM: SCA NW wind gusts are likely Sun Ngt into Mon Morn
mainly ovr our outer MZs. Aftwrds, winds and seas should remain
below SCA thresholds thru Thu. Kept close to blended
wv model guidance for fcst wv hts with the majority of wv
energy contained in the 8-10 sec pd S to N advcg spectral wv
group. Other wv groups include a short fetch off shore
propagating 3 to 5 sec group, an intermediate WSW to ENE
propagating 4 to 7 sec group, and a faint open Atlc 14 to 16
sec background swell.
&&

.HYDROLOGY...
We have fragmentation, significant ice rot and openings on the
St. John, Allagash and Aroostook Rivers. There are mini ice
build ups on the Aroostook River in Ashland. At this time this
is not causing flooding. River flows are increasing across the
north with snowmelt due to warm temperatures in recent days.
Latest snow surveys from early last week showed snow depths of
10-30 inches across the St. John & Aroostook River basins. The
snow water equivalent in this snowpack ranges from 5 to 12
inches. Much of the snowpack except in the North Woods is near
or is "ripe" at this time. "Ripe" means any rainfall will not be
absorbed and will result in water release from the snowpack.

Friday's rainfall and additional rainfall of a quarter to half
inch tonight, combined with daily temperatures through next week
in the 40s to near 50F, will likely result in ice movement. As
the ice rots and breaks up, expect an increased potential of ice
jams especially on the Aroostook River into next week. Expect
only isolated movement on the Allagash & St. John River's
starting this weekend into next week due to much thicker ice on
those two rivers. For the latest update on the Spring Flood
Outlook see our ESFCAR product on our website.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/MCW
Short Term...VJN
Long Term...VJN
Aviation...Norcross/MCW/VJN
Marine...Norcross/VJN
Hydrology...JS
Hazardous weather outlook, Apr 9, 8:10 AM EST, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
910 AM EDT Sat Apr 9 2022

MEZ001>004-101315-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
910 AM EDT Sat Apr 9 2022

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

The combination of rain and snowmelt will generate runoff into
rising rivers and streams. The potential for ice jams exists mainly
on the Aroostook River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for ice jams exists mainly on the Aroostook River.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-031-032-101315-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Southern Piscataquis-Northern Washington-
910 AM EDT Sat Apr 9 2022

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029-030-101315-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
910 AM EDT Sat Apr 9 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-101315-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
910 AM EDT Sat Apr 9 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 10, 12:00 AM EST to April 11, 1:30 PM EST
Where
Aroostook County, 4.48 mi W of Shaw to 2.57 mi W of Shaw
Cause
Ice Jam
Reported by
Trained Spotter
Coordinates
46.758, -68.244

Several ice jams impacted portions of the Aroostook River from the vicinity of Washburn to the vicinity of Crouseville. The ice jams developed during the early morning hours of the 10th and persisted into the afternoon of the 11th. Flooding from these ice jams mostly impacted portions of Gardner Creek Road and Washburn Road. The flooding was generally minor. The ice jams released during the afternoon of the 11th allowing river levels to fall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012776.